Georgia, 2014

Damaging Wind in Georgia, May 26, 2014

May 26, 2014 · NWS FFC · 1 event in 1 county or zone

The upper ridge that was in place over the Mississippi River valley on the 25th shifted east on the 26th. This suppressed most afternoon convection, but one storm was able to reach severe levels with trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The upper ridge that was in place over the Mississippi River valley on the 25th shifted east on the 26th. This suppressed most afternoon convection, but one storm was able to reach severe levels with trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 26, 2:38 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 26, 2:38 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT MON MAY 26 2014

...INCREASE IN THUNDERSTORM COVERAGE EXPECTED TUESDAY...

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

AFTER A SHORTWAVE DOMINATED ENVIRONMENT LED TO A VERY ACTIVE DAY
ON SUNDAY...RIDGING ALOFT IS ALLOWING FOR LESS CONVECTION TODAY.
THAT SAID...STILL HEALTHY COVERAGE ACROSS THE ATLANTA METRO AS THE
RESULT OF OUTFLOW BOUNDARIES LAID OUT BY EARLY MORNING CONVECTION
THAT ARE ACTING AS A GOOD CATALYST FOR STORM INITIATION. GIVEN
CONTINUED COLD POOL ALOFT AND A FAVORABLE DOWNDRAFT
ENVIRONMENT...STORMS HAVE HAD NO PROBLEM PROPAGATING SOUTHWARD AND
GENERATING NEW CONVECTION FROM OUTFLOWS. FOR THE REMAINDER OF THIS
AFTERNOON AND INTO THE EVENING...EXPECT COMPLEX TO BUILD SOUTHWARD
INTO CENTRAL GEORGIA AND WILL CARRY THE HIGHEST POPS THERE
ALTHOUGH INFLUENCE OF BUILDING RIDGE SHOULD HAVE SOME MARGINAL
EFFECTS.

SHOULD BE A BRIEF ENCOUNTER WITH THE UPPER RIDGE WITH IT SHIFTING
EAST THROUGHOUT THE DAY. THIS WILL ALLOW SHORTWAVE ENERGY TO
TRAVERSE NW GEORGIA THROUGH THE AFTERNOON AND EVENING HOURS
ALTHOUGH ENTIRE AREA SHOULD BE QUITE FAVORABLE FOR DEVELOPMENT.
ALTHOUGH BEST UPPER ENERGY IS WEST AND NORTHWEST...BEST MOISTURE
AND THERMODYNAMIC PROFILE IS EAST AND SOUTH. GOING MID RANGE
SCATTERED INITIALLY TO THE WEST BUT TRANSITIONING TO HIGH END
SCATTERED FOR EASTERN SECTIONS AS SHORTWAVE MAKES PROGRESS INTO
THOSE ZONES LATE.

DEESE

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

CURRENT LONG TERM PORTION IN GOOD SHAPE AND NO CHANGES
ANTICIPATED.

31

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT MON MAY 26 2014/

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... ACTIVE PATTERN
CONTINUES WITH GOOD CHANCE FOR DAILY FLAIR-UPS OF DIURNALLY DRIVEN
STORMS. WEAKENING UPPER LOW AND BROAD ENHANCED MOISTURE FIELD
SETTLES INTO THE REGION FOR THE MAJORITY OF THE FORECAST PERIOD
WITH LITTLE DIFFERENCES IN THE MODEL SOLUTIONS. DIFFICULT TO PEG
LOCATIONS WITH HIGHER/LOWER CHANCES FOR CONVECTION AS INITIATION
EACH DAY WILL LIKELY DEPEND ON WHERE OLD OUTFLOWS OR OTHER
BOUNDARIES END UP FROM PREVIOUS EVENING ACTIVITY...THEN BECOME
RATHER CHAOTIC AND OUTFLOW DRIVEN AFTER ACTION GETS GOING. MLCAPES
ARE GENERALLY IN THE 800-1400 J/KG RANGE WITH MUCAPE NEAR 2000
J/KG THOUGH GFS PROGGED DCAPE LOOKS TO BE A BIT LOWER THAN SEEN
WITH THE SEVERE DEVELOPMENT EXPERIENCED SUNDAY. MID-LEVEL LAPSE
RATES ARE NOT TOO IMPRESSIVE AND NEAR LOW END. ALL CONSIDERED...
SCATTERED STRONG STORMS AND POSSIBLE SEVERE ARE A GOOD BET EACH
DAY WITH MODERATE INSTABILITY AND LITTLE TO NO SHEAR. WITH
AFOREMENTIONED UNCERTAINTY IN CONVECTIVE INITIATION/EVOLUTION HAVE
GONE WITH SLIGHT POPS EACH NIGHT THE REST OF THE WEEK AND MODERATE
CHANCE POPS EACH DAY AREA-WIDE.

DECENT AGREEMENT BETWEEN ECMWF AND GFS ON RIDGE BUILDING IN FROM
NORTH FOR NEXT WEEKEND AND POSSIBLE BACKDOOR COLD FRONT PASSAGE
SATURDAY. GREATEST UNCERTAINTY IS NOT SURPRISINGLY AT END OF PERIOD
FOR SUNDAY INTO MONDAY WITH EVOLUTION OF THE RIDGING BUT HAVE KEPT
MOST OF AREA IN SLIGHT TO LOW END CHANCE POPS.

FOR TEMPS...A GENERAL BLEND SEEMED A BIT TOO HIGH FOR DAYTIME MAX
VALUES AS MORE CLOUDS SHOULD BE PRESENT SO BUMPED DOWN SLIGHTLY MOST
DAYS. STILL LOOKING TO BE 5-7 DEGREES ABOVE NORM.

BAKER

AVIATION...
18Z UPDATE...
INITIAL SHRA AND TSRA DEVELOPMENT TO THE NORTH OF THE TERMINALS IS
JUST NOW ALLOWING FOR NEW FORMATION CLOSER TO ATL. EXPECT THIS
TREND TO CONTINUE FOR THE NEXT SEVERAL HOURS AND HAVE THEREFORE
GONE WITH TEMPO FOR A TWO HOUR PERIOD BETWEEN 19Z AND 21Z FOR ATL
AREA TERMINALS AND A LATER START FOR MCN. OTHERWISE...A VFR
FORECAST IN STORE WITH ANOTHER ROUND OF TSRA POSSIBLE ON TUE.
OUTFLOW FROM THE NORTHERN STORMS WILL ALLOW RYY AND PDK TO GO
BRIEFLY NNE BUT PLAYING ATL TO STAY SW FOR NOW.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TSRA TIMING AND WINDS.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  87  64  90 /  50  40  30  40
ATLANTA         68  87  69  87 /  30  30  20  40
BLAIRSVILLE     60  81  61  84 /  40  50  40  40
CARTERSVILLE    66  88  65  87 /  30  30  20  40
COLUMBUS        68  89  70  90 /  30  20  10  40
GAINESVILLE     65  86  66  87 /  40  40  30  40
MACON           65  89  67  90 /  50  30  20  40
ROME            65  88  64  87 /  30  30  20  40
PEACHTREE CITY  63  86  63  87 /  30  20  20  40
VIDALIA         68  88  69  91 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....31
AVIATION...DEESE
Hazardous weather outlook, May 26, 10:48 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 AM EDT MON MAY 26 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1148 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED ALONG
WITH SOME STRONG AND ISOLATED SEVERE STORMS INTO THE EVENING.
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY DUE TO MAINLY THE
COMBINATION OF DAYTIME HEATING WITH DECENT INSTABILITY IN A
LINGERING MOIST AIRMASS. THE AFTERNOON AND EVENING PERIODS LOOK
TO HAVE THE GREATEST CHANCE FOR STORMS. SOME STORMS MAY BECOME
STRONG AND ISOLATED SEVERE ARE POSSIBLE EACH DAY. THE MAIN THREATS
WILL BE STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 26, 3:48 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT MON MAY 26 2014

GAZ048-057>059-262115-
448 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN NEWTON...
BUTTS...HENRY AND JASPER COUNTIES UNTIL 515 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCDONOUGH...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS NEWTON...BUTTS...HENRY AND JASPER COUNTIES THROUGH 515 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLIPPEN...
BLACKSVILLE...MCDONOUGH...KELLEYTOWN...OLA...TURTLE COVE...NORTH
ALCOVY...STARK...WORTHVILLE...FINCHERVILLE...OAK HILL...ROCKY
PLAINS...STARRSVILLE...STEWART AND PORTERDALE. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3356 8422 3357 8414 3356 8413 3357 8411
      3353 8404 3359 8399 3361 8379 3327 8378
      3338 8422
TIME...MOT...LOC 2048Z 269DEG 12KT 3348 8411
Special weather statement, May 26, 3:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT MON MAY 26 2014

GAZ019-262130-
459 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FLOYD
COUNTY UNTIL 530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAVE SPRING...MOVING NORTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS FLOYD COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE CAVE SPRING...LINDALE...ROME AND COOSA. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3437 8529 3418 8509 3409 8524 3410 8525
      3408 8526 3408 8542 3409 8543 3421 8546
TIME...MOT...LOC 2059Z 229DEG 9KT 3412 8540
Special weather statement, May 26, 4:18 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT MON MAY 26 2014

GAZ059-262145-
518 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JASPER
COUNTY UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTICELLO...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JASPER COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MCELHENEYS CROSSROADS...EUDORA...TURTLE COVE...NORTH
ALCOVY...CALVIN...PIEDMONT...ADGATEVILLE...SHADY DALE AND MONTICELLO.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3317 8355 3317 8358 3323 8382 3325 8381
      3327 8383 3329 8383 3333 8384 3334 8386
      3340 8383 3342 8384 3342 8383 3340 8354
TIME...MOT...LOC 2118Z 282DEG 8KT 3332 8375
Special weather statement, May 26, 4:46 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT MON MAY 26 2014

GAZ060-262215-
546 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN PUTNAM
COUNTY UNTIL 615 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GEORGIA EXPERIMENT STATION...MOVING
SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PUTNAM COUNTY...INCLUDING AREAS AROUND
CENTRAL GEORGIA EXPERIMENT STATION...WILLARD...ROCK EAGLE 4-H
CENTER...EATONTON...FLAT ROCK...WARFIELD...ROCKVILLE...OCONEE SPRINGS
PARK...PLANT HARLEE BRANCH AND RESSEAUS CROSSROADS. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3328 8323 3326 8323 3325 8326 3324 8325
      3319 8328 3317 8332 3318 8341 3328 8354
      3343 8353 3344 8352 3346 8343 3331 8315
TIME...MOT...LOC 2146Z 306DEG 13KT 3337 8348
Special weather statement, May 26, 4:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT MON MAY 26 2014

GAZ019-020-262230-
552 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARTOW AND
FLOYD COUNTIES UNTIL 630 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF SHANNON...MOVING NORTHEAST AT 25
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARTOW AND FLOYD COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE SHANNON...PINSON...KINGSTON...CASSVILLE...
ADAIRSVILLE...PINE LOG...FUNKHOUSER AND FOLSOM. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3430 8518 3439 8503 3439 8498 3440 8498
      3439 8496 3440 8495 3440 8474 3442 8473
      3441 8465 3436 8466 3435 8464 3432 8466
      3415 8507
TIME...MOT...LOC 2153Z 239DEG 20KT 3427 8503
Special weather statement, May 26, 4:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT MON MAY 26 2014

GAZ082-083-262230-
558 PM EDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TWIGGS AND
BIBB COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE TOBESOFKEE...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TWIGGS AND BIBB COUNTIES THROUGH 630 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE LAKE TOBESOFKEE...LIZELLA...
WESLEYAN...ARKWRIGHT...CROSS KEYS...PAYNE CITY AND MACON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3279 8386 3282 8389 3285 8389 3295 8373
      3295 8371 3292 8370 3289 8365 3289 8360
      3287 8358 3288 8357 3286 8355 3273 8356
TIME...MOT...LOC 2159Z 275DEG 8KT 3288 8381

The radar

The Robins AFB radar (KJGX), 38 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
May 26, 5:20 PM EST
Where
Bibb County, 1.87 mi ENE of Payne City
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
32.880, -83.670

Broadcast media reported that trees were blown down along Ellenwood Circle, near the intersection of Riverside Drive and Pierce Avenue, and near the intersection of Rogers Avenue and Ingleside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511240.